Posted by: Stacey | 2011-05-19

Mom''s Diabetes


My mom is 69.Diabetes II.On Gluchopage.She eats healthily and is on a good supplement.However she is very bad with her snacks.Yesterday she bathed to go and vote.I found her on her bed fully alert but shaking and she complained about a ice cold feeling along her back and upper arms.And that she felt hot.She was just about to eat lunch (a vegetarian wwheat spaghetti dish).We took her BP and it was OK.Tried to take her sugar but the battery of the machine was flat (Murphy''''s Law).She took 1tsp of sugar in water and stabilised immediately.She said it was because "  I did not have my 11am snack"  .Its not the first time.I got really angry.I said the last time you were in the garage and barely made it back to the house.She packed snacks and promised to be careful.She has been complaining of blurred vision (blames it on her artificial surgically implanted lenses).Does progressing to Diabetes Type I mean that your sugar only goes up?Or can it fluctuate?Or can you have lows in-between?I''''m not sure what to do.She refuses to go the GP (she had several joint ops last year).She says she must carry sweets on her.I think it is more serious than this.When she goes to the GP her sugar is well within the limits.
Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc


She will have to consult her doctor for a Hb1ac blood test. This test will provide information on her glucose levels for the past three months. Type II diabetes can have high or low blood sugar levels. The diet is very important and she has to carry a snack or a sweet with her, when she experiency hypoglycaemic episode. She will have to take her own glucose levels every time she feels ill, due to her diabetes. Decisions must be made according to these blood glucose levels.


Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Mel | 2011-05-20

I am with the CDE. Once you join EVERYTHING is free. Doctors appointments, Podiatrist, Dietician and Optometrist. ALL medication as well, insulin or tablets. Not sure if you wanna try them. This is the number zero one one seven one two, six thousand. But like I said, it''s a medical aid thing. Not sure about Fedhealth, but it''s worth a try. Good Luck

Reply to Mel
Posted by: Stacey | 2011-05-20

Thank you Cyberdoc and Mel.
We are on Fedhealth and I have accessed their Diabetes Programme.
Yes, funny enough i said to my mom that I think her snack should be 2 provitas with peanut butter (sugar free) and a fruit.
I think she will be careful now.

Reply to Stacey
Posted by: Mel | 2011-05-19

Hi Stacey. I am also a diabetic. The shaky, cold, hot feelings was that her sugar levels was too low. It happens to me as well and yes it has to do with eating. But what a specialist told me when that happens is i should eat a slice of bread with peanut butter. Peanut butter stabilizes it immediately and you feel much better. Also it is true about a sweet in your bag or car when you feel that way, your sugar levels are simply too low. Also diabetes does affect your vision big time. I cannot see without my glasses. Also what medical aid is your mom on as there''s a Centre for Diabetes that helps a lot, but it only depends on your medical aid. Let me know ok than i can send you their details

Reply to Mel

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.